Author: Adam Levin Peer reviewers: Sarah Yong, Aidan Burrell, Arne Diehl, Chris Nickson
Everything ECMO 016
A 52-year-old man was commenced on VA ECMO for cardiogenic shock following a large anterior STEMI. He is intubated and ventilated, and requiring low dose inotropes. He is anticoagulated on an heparin infusion.
On day 4 of his admission, his free Hb and D-dimer have increased. You notice the ECMO flows have fallen from 3.5 L/min to 2.5L/min.
Figure 1. Low (2.52 L/min) circuit flows at 4000 rpm.
His ECMO flows immediately return to normal and his biochemistry improves over the following two days.
Figure 2. Higher (4.44 L/min) circuit flows at 4000 rpm following ECMO circuit change.
Figure 3. Evidence of oxygenator thrombosis, image taken following replacement with a new oxygenator.
The patient remains stable on VA ECMO support over the next few days.
However on day 7, ECMO blood flows start to decrease again. Further clots are noted in the oxygenator. Plasma free Hb, LDH and d-dimer once again start to climb. The patient is now also thrombocytopaenic, with a nadir of 23 x 109/L platelets.
Heparin induced thrombocytopaenia (HIT type 2) is an immune-mediated condition whereby auto-antibodies to complexes of platelet factor 4 bound to heparin cause a thrombocytopaenia through platelet aggregation. Systemic thrombosis can also occur through platelet activation and endothelial injury resulting in HITTS. Note that HIT type 1 is rarely clinically significant, does not cause thrombosis, and is due to non-immune mediated thrombocytopaenia caused by a direct effect of heparin.
90% of patients with HIT have thrombocytopaenia and 50% have thrombosis which can lead to infarction of any end organ including limbs and skin. The thromboses may be arterial or venous.
HIT occurs in about 5% of people exposed to heparin. Those at increased risk include females, patients receiving unfractionated as opposed to low molecular weight heparin (LMWH), and those on high doses of heparin.
The incidence of HIT in ECMO has been reported to be between 1-4% (Glick et al, 2015; Laverdure et al, 2016). A high suspicion of HIT is necessary in ECMO patients given an often prolonged exposure to heparin. Furthermore many ECMO circuit components are heparin coated and could potentiate HIT even after parenteral heparin is ceased (Murphy et al, 2015).
Q5. How can the diagnosis of HITTS be confirmed in this patient?
Thrombocytopaenia (Fall in platelets ≥50%, level usually <60 x 109/L, but not below 20 x 109/L)
Timing of thrombocytopaenia (Timing: days 5-10)
Absence of oTher potential causes of thrombocytopaenia
Note – If the clinical suspicion is intermediate to high, it is important to stop heparin and commence alternative anticoagulation while awaiting the result.
The ELISA immunoassaymeasures levels of antibodies in the circulation against PF4 antigen. HITS is excluded if <0.4 optical density units or confirmed if >2.0 optical density units. Overall the assay is rapid (1-3 days depending on your lab) but unreliable due to a lack of specificity – it has been shown to positive in 30-39% of patients on ECMO despite HITTS having only a 1-4% incidence in this population (Glick et al, 2015; Laverdure et al, 2016).
Also, the PF4 ELISA immunoassay often provides an indeterminate result. In this scenario, a serotonin release assay can be performed which helps to either confirm or exclude HITTS. This is a functional test of platelet factor 4 antibodies (it measures the ability of HIT antibody from patient serum to activate test platelets). However it usually takes much longer to get a result and rarely guides clinical management.
HITTS is a potentially fatal condition, however if promptly recognized and appropriate anticoagulation selection is made it is a completely reversible process.
HITTS antibodies can persist for two to three months post HITTS, however, despite this platelet count generally resolves within seven days of cessation of heparin. If platelet counts do not improve within this timeframe an alternate cause of thrombocytopaenia needs to be considered.
This is a supine mobile CXR with extensive pathology and numerous hardware in situ.
The most striking abnormality is complete opacification of the right lung field, consistent with diffuse consolidation
Airspace opacities also involve the left lower and upper lobes
VV ECMO cannulae appropriately placed in the right internal jugular vein (IJV) (tip at junction between superior vena cava (SVC) and right atrium (RA)) and right femoral vein (RFV) (tip is in inferior vena cava (IVC))
Tracheostomy tube, left internal jugular central venous line, mediastinal surgical clips, and a nasogastric tube are also visible
The presence of extensive pulmonary pathology, tracheostomy and VV ECMO cannulae indicate a patient with severe pulmonary disease and critically impaired gas exchange. The number of small metallic vascular clips in the centre of the image (posterior to the mediastinal shadow) are the result of a recent bilateral sequential lung transplant for idiopathic pulmonary hypertension.
In an immune-suppressed transplant patient, the possible causes of the consolidation are numerous. Fungal infection is an important possibility.
All case-based scenarios on INTENSIVE are fictional. They may include realistic non-identifiable clinical data and are derived from learning points taken from clinical practice. Clinical details are not those of any particular person; they are created to add educational value to the scenarios.
The next thing to check is the ECMO circuit flow and the blood pressure.
If the circuit flow is able to maintain systemic perfusion (e.g. >4L/min) then you have time to think!
If the circuit is not flowing, assess urgently for circuit factors:
Pump failure – the ECMO machine will have stopped, clamp the circuit, transfer to the emergency drive unit (the “hand crank”). Check the power supply; you may need to exchange the ECMO unit.
Decannulation or circuit rupture – this will be self evident and messy, clamp the circuit and turn off the pump to prevent further air embolism or exsanguination, apply pressure to any bleeding sites, then manage the patient as per ALS – emergent recannulation.
Air embolism – clamp the circuit on the return line and turn off the pump, position the patient head down and manage as per ALS, consider aspirating the right atrium and/or right ventricle.
Fulminant circuit or pump head thrombosis, clamp the circuit and manage the patient.
Q3. Should you do chest compressions for cardiac arrest in a patient on VA ECMO?
The rhythm may be a non-shockable or shockable rhythm.
Non-shockable rhythms are asystole and pulseless electrical activity (PEA).
Shockable rhythms are ventricular fibrillation (VF) and ventricular tachycardia (VT).
Monitor showing ventricular fibrillation in a patient supported by VA ECMO.
Side note: Is a PEA arrest on ECMO a “thing”?
These are patients with loss of native cardiac output or various degrees of cardiogenic shock. The term PEA whilst technically correct is generally not used in these circumstances ,instead we talk about loss of pulsatility secondary to poor native cardiac output or poor aortic valve opening that results in an undetectable pulse.
If the patient has severe cardiogenic shock they may not have a palpable pulse or even visible pulsatility on their arterial line trace. Whilst this would technically fit the definition of PEA, an echo may actually show some cardiac movement. In this setting loss of pulsatility reflects severe heart failure rather than an arrest. Increasingly the term “pseudo-PEA” is being used for cases such as this, where true “electro-mechanical dissociation” is absent.
Q6. What are the treatment priorities in a cardiac arrest in a VA ECMO patient?
There is no universally standardised approach for these patients with mechanically supported circulation. In particular adrenaline boluses are NOT indicated. Ensure that support with VA ECMO is adequate.
The following principles apply whilst trying to identify and correct the underlying cause:
Defibrillation — 150J
some experts use an initial 100J for VT on VA ECMO
consider delaying subsequent shocks until after correction of reversible factors and loading with anti-arrhythmics if refractory
Amiodarone 300mg IV after the third shock
Avoid 1mg adrenaline boluses, consider titrating oppressors to target MAP
Avoid 1mg adrenaline boluses, consider titrating inopressors to target MAP
Some other things to remember when managing cardiac arrest on VA ECMO:
Get help! Ensure the ICU Consultant and ECLS Coordinator are notified ASAP.
Decrease lung ventilation (pulmonary blood flow is usually minimal). Required respiratory rate may typically be 2-4 breaths per minute during cardiac arrest on VA ECMO.
After reversion, ventilator, ECMO blood flow settings, and inotrope and vasopressor support will need to be adjusted
Note that it is possible for a patient receiving VA ECMO to be awake, at least to some degree, during a cardiac arrest… which can have important management implications! Always consider the need for explanation and the need for analgesia and sedation before administering uncomfortable therapeutic interventions.
A lack of forward blood flow through the left ventricle has resulted in stasis of blood in the left ventricle.
Thrombosis occurs when forward blood flow and aortic opening is not restored in a timely fashion. This complication is usually catastrophic.
Prolonged impaired pulsatility can also lead to progressive left ventricular distention and potential for aortic regurgitation, which can cause acute pulmonary oedema and render VA ECMO support ineffective.